NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 2, 3:47 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 2, 3:47 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
347 PM EST Wed Feb 2 2022
.SYNOPSIS...
A winter storm will begin to unfold Wednesday night as colder
air surges from the northwest. Many locations will observe a
transition from rain to a wintry mix to snow through Friday
morning, with various durations for each precipitation type.
Snow tapers off on Friday and Arctic air builds in, leading to
bitterly cold temperatures for the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Radar at 20z shows precipitation (in the form of rain) becoming
more scattered near the Tristate, with the heaviest axis of
heaviest precipitation west of our CWA across Indiana. Snow is
knocking on the door about 2 counties northwest of Mercer county
(our furthest NW county), so a transition to snow will occur
over the next couple of hours. For our extreme northwestern
counties (Mercer, Auglaize, Hardin) there is still high
confidence that the greatest accumulating snowfall will occur
here - mainly due to the rapid transition from rain to snow this
evening. Current snowfall totals in those counties could range
from about 9-11" by Thursday night, with snowfall rates of
0.5"-1.0" per hour possible.
As you move further south in our CWA, the colder air will
gradually undercut the warmer air aloft driven by southwesterly
flow. This will lead to melting ice crystals followed by
refreezing at (or near) the surface, leading to quite a range
of hydrometeor types being observed. This transition will all
be dependent upon the surge of the colder air to our NW, as
well as other parameters such as max wet bulb temperature
aloft, and depth of the melting layer and freezing layers near
the surface.
For tonight, this transition to a wintry-mix will push near or
just southeast of the I-71 corridor by daybreak Thursday.
Pavement temperatures will dip to near or just below freezing
for those locations, so any untreated roadways could develop
icy spots overnight.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Confidence does remain high that locations around the
I-71 corridor will have a prolonged period of mixed
precipitation throughout a good chunk of the day Thursday. Just
NW of I-71, snow will continue to be the dominant p-type and
thus lead to more significant snow accumulations throughout the
day across our far northwest counties. This will inevitably
lead to a tight gradient in snow accumulations near the I-71
corridor as sleet will really decrease snow totals.
SE of I-71 where the mixed precipitation is occurring, there
will be a several hour window of freezing rain, followed by a
much longer window of sleet. Larger portions of the Columbus,
Cincinnati and Dayton metro areas will transition from freezing
rain to sleet by the mid to late morning hours on Thursday, with
sleet being the primary p-type through much of the afternoon and
early evening hours. There should be pockets of much lighter
pcpn Thursday morning, followed by more steady to moderate
precipitation Thursday afternoon and evening with the second
wave moving through. Thus, could observe more travel issues
Thursday afternoon/evening with slick roads and reduced
visibilities.
Just south of this axis of prolonged sleet, there will likely be
a narrow corridor where freezing rain will the dominant p-type
for an extended period of time. Models have trended further and
further SE over the last several runs to place a maximum of
freezing rain accumulation across northern KY, stretching
northeastward through the Scioto Valley and eastern OH. The
heavier precipitation rates will help with creating more runoff
and limit some of the rain from freezing on contact with
surfaces. Nonetheless, have increased ice totals across our
southern/southeastern counties for Thursday with a wider range
of 0.25"-0.5", but the more likely range will generally be from
0.3-0.4" for our higher-end amounts based on latest trends. This
factors in potential for runoff and other effects of wind, QPF,
etc. Will continue to monitor ice accumulation potential to
determine if an Ice Storm Warning will be needed, but given the
uncertainty in mixed precip and the fact that this won't purely
be an ice event, have continued with the Winter Storm Warning
for now.
Gusty winds of 25-35 mph will also be possible through Thursday
evening and will lead to additional issues during the winter
storm. Blowing snow has been kept in the grids as wind speeds of
this magnitude will create blowing/drifting snow and amplify
travel hazards. While winds will trend a smidge lighter as you
move southeast, wind speeds remain high enough that additional
issues may be created in locations where ice is accumulating -
putting more stress on power lines and trees.
Snow gradually fills into our southeastern counties Thursday
night as the colder air mass filters in, while snowfall
gradually tapers off across our northwest. Near the I-71
corridor, there is a possibility that light freezing
rain/drizzle sneaks in as precipitation lightens and saturation
becomes more focused in the low-levels (below the DGZ, but only
have a slight chance mention for now.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Some of the models are hanging on to a bit of a mid level
deformation axis into Friday morning across southeast portions of
our area and this may allow for some lingering light snow. The 12Z
NAM has backed away from this though so will just continue to cover
this with chance pops attm. Otherwise, high pressure will build into
the region through the weekend, providing for dry but cold
conditions. Highs Friday and Saturday will only be in the teens and
20s. With deceasing winds and clouds, expect the coldest night to be
Friday night with some sub zero readings possible. The high will
begin to push off to the east on Sunday, allowing for a bit of a
moderating trend with highs in the 20s and 30s.
A weak mid level short wave will drop down across the Great Lakes
and upper Ohio Valley on Monday. There is not much in the way of
deeper moisture associated with this feature though so have
maintained a dry forecast at this point. A somewhat stronger short
wave will approach the region through mid week and this could
eventually lead to a chance of pcpn toward the end of the long term
period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
MVFR/IFR conditions overspreading the region this afternoon
associated with the rainfall. Pockets of IFR vsbys exist in some
of the heavier rainfall, but generally expect MVFR vsbys to be
the prevailing category with the rain. As for CIGs, MVFR
reductions will be followed by IFR reductions later this
afternoon/evening, with IFR CIGs persisting for much of
Wednesday night into Thursday.
Wind speeds of 10-15 kts out of the SSE will continue through
the day, with isolated gusts of 20-25 kts possible. Overnight, a
cold frontal boundary will slowly move in from the northwest and
shift the wind direction from the north. While a brief period of
weaker winds are possible as the front moves through, there will
be a notable increase in wind speeds behind the front.
Sustained winds of 15-20 kts with gusts up to 30-35 kts out of
the NNE are possible Thursday morning through afternoon.
The other important item to note here is the transition from
RA to a mix of FZRA, PL and SN that will eventually work their
way across all taf sites. The transition to these different
precipitation types seems very probable due to the movement of
colder air underneath warmer air aloft. However, the length of
time in which the specific mixed precipitation types are
observed is still uncertain. Tried to incorporate the most
likely transition times for each of these different pcpn types,
but future updates will help narrow a window for transition
times. Regardless, expect a messy mix of various pcpn types
across all taf sites early Thursday morning through afternoon. A
transition to snow will eventually occur later on Thursday into
Thursday night.
OUTLOOK...IFR to LIFR ceilings and visibilities will occur
through Thursday night. Precipitation will transition to
freezing rain, then sleet, then snow before ending late
Thursday night. In addition, wind gusts up to 35 kt will be
possible Thursday afternoon and evening. MVFR/IFR ceilings will
likely persist into Friday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning from 5 PM this afternoon to 7 AM EST
Friday for OHZ046-051>056-060>062.
Winter Storm Warning until 7 AM EST Friday for OHZ026-034-035-
042>045.
Winter Storm Warning from midnight tonight to 7 AM EST Friday
for OHZ063>065-070>072-077.
Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
OHZ073-074-078>082-088.
KY...Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
KYZ089>100.
IN...Winter Storm Warning from 5 PM this afternoon to 7 AM EST
Friday for INZ050-058-059-066.
Winter Storm Warning from midnight tonight to 7 AM EST Friday
for INZ073-074.
Winter Storm Warning from 6 AM Thursday to 7 AM EST Friday for
INZ075-080.
&&
SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...JGL
AVIATION...ClarkHazardous weather outlook, Feb 2, 9:13 AM EST, 7 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
913 AM EST Wed Feb 2 2022
OHZ026-034-035-042>045-031415-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
913 AM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...
This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills are expected to be below zero on Friday night into
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ075-080-KYZ089>100-OHZ073-074-078>082-088-031415-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
913 AM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 7 AM EST
FRIDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills are expected to be below zero on Friday night into
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ073-074-OHZ063>065-070>072-077-031415-
Ripley-Dearborn-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-
Hamilton-
913 AM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 7 AM EST
FRIDAY...
This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio and Southwest Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills are expected to be below zero on Friday night into
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.
INZ050-058-059-066-OHZ046-051>056-060>062-031415-
Wayne-Fayette IN-Union IN-Franklin IN-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-
913 AM EST Wed Feb 2 2022
...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM
EST FRIDAY...
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio and West Central Ohio.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills are expected to be below zero on Friday night into
Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.